Alert archive / Tennessee / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 129, NWS Morristown, TN

July 2, 2002Grainger County, Jefferson County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jul 2, 2002, 6:46 PM EDT for Grainger County, Jefferson County, Tennessee. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 2, 2002, 6:46 PM EDT (22:46 UTC)
Expired
Jul 2, 2002, 7:30 PM EDT
In force
44 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Grainger County, TN, Jefferson County, TN

What was reported inside it

TimeReportWhereRemark
Jul 2, 6:55 PM EDTThunderstorm WindRutledge, TN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 10.8 hours before the alert went out and 280 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1612 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1612 J/kg
Mixed-layer CIN
-88 J/kg
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

885 
WUUS54 KMRX 022246
SVRMRX
TNC057-089-022330-
/NEW.KMRX.SV.W.0169.022245-022330/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
645 PM EDT TUE JUL 2 2002

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAINGER COUNTY IN EAST TENNESSEE
  JEFFERSON COUNTY IN EAST TENNESSEE

* UNTIL 730 PM EDT

* AT 644 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF BUFFALO SPRINGS...OR 4 MILES
  SOUTHEAST OF RUTLEDGE...MOVING SOUTHWEST AT 10 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BUFFALO SPRINGS AROUND 655 PM EDT
  JEFFERSON CITY AROUND 710 PM EDT
  NEW MARKET AROUND 725 PM EDT
  6 MILES SOUTHEAST OF BLAINE AROUND 730 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 60 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES AND
  BREAK TREE LIMBS ABOUT THE SIZE OF YOUR WRIST.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

$$

LAT...LON 3624 8334 3634 8353 3606 8381 3592 8356

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 3:45 PM EDT, 3 hours 1 minute earlier.

Area forecast discussion, Jul 2, 3:45 PM EDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
345 PM EDT TUE JUL 2 2002

AREA RADARS APPEAR SIMILAR TO YESTERDAY AT THIS TIME. 48-60 HR FCST
OFFERS MORE OF THE SAME AS UPR RIDGE REMAINS GENERALLY IN SAME
LOCATION ACROSS THE MIDWEST. THE RIDGE DOES SLIDE A BIT SE TWD THE
FA ON THU SO MAY BE A DEGREE WARMER MOST SPOTS. FLO REMAINS NE-E
THRU PD AND MODELS CONTINUE TO HINT AT WEAK VORTS DROPPING SW
ACROSS REGION IN THIS FLO REGIME. INSTABILITY STILL IMPRESSIVE
ALTHOUGH MAY DECREASE SLIGHTLY ON THU AS UPR RIDGE BUILDS CLOSER.
NOT CONFIDENT ENOUGH TO TWEAK POPS DOWN THOUGH ON THE 4TH. MAIN
QUESTION THIS FCST IS WILL CD FNT BUILD S CLOSE TO ENOUGH TO BRING
SIGNIFICANT INCREASE IN POP TO NRN PORTION OF FA LATER THU INTO THU
NITE. DONT BELIEVE WEAK FNT WILL BE ABLE TO MOV CLOSER TO FA UNTIL
FRI AND WILL ARRANGE FCST IN THIS MANNER. WILL INCREASE POP
SLIGHTLY ACROSS SW VA/NE TN ON THU/THU NITE TO INDICATE POSSIBLILTY
OF SOME GREATER COVERAGE OF TSRA IN ASSOCIATION WITH PRE-FRONTAL
TROF. ADDED POPS TO FRI FCST TO ALLOW FOR THIS BOUNDARY AND
ASSOCIATED LIFT.

CHA   72  94  72  94 /  30  30  20  30
TYS   72  92  71  93 /  30  30  20  30
TRI   66  90  65  91 /  40  30  20  40
OQT   72  92  71  93 /  30  30  20  30

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

In the hours before

Local storm report, Jul 2, 2:38 PM EDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
238 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0235 PM    2 E MT CARMEL             TN   .75 INCH HAIL
07/02/02   HAWKINS                        REPORTED BY DISPATCH.

0235 PM    1 W KINGSPORT             TN   .75 INCH HAIL
07/02/02   SULLIVAN                       REPORTED BY DISPATCH.

DAE
Local storm report, Jul 2, 4:34 PM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
434 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0240 PM    GATE CITY                 VA   .75 INCH HAIL
07/02/02   SCOTT                          REPORTED BY DISPATCH.

DAE
Local storm report, Jul 2, 5:09 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
509 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0500 PM    COUNTYWIDE                VA   WIND DAMAGE
07/02/02   WASHINGTON                     TREES DOWN. REPORTED BY
                                          DISPATCH.

0500 PM    ABINGDON                  VA   .75 INCH HAIL
07/02/02   WASHINGTON                     REPORTED BY DISPATCH.

0505 PM    1 E LEBANON               VA   1.00 INCH HAIL
07/02/02   RUSSELL                        REPORTED BY SPOTTER.

DAE
Local storm report, Jul 2, 6:10 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
610 PM EDT TUE JUL 2 2002

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    NEAR DANTE                VA   WIND DAMAGE
07/02/02   RUSSELL                        NUMEROUS TREES DOWN ACROSS
                                          THE COUNTY. REPORTED BY
                                          DISPATCH. DIME SIZE HAIL
                                          ALSO REPORTED BETWEEN DANTE
                                          AND ST. PAUL.

0555 PM    COEBURN                   VA   1.00 INCH HAIL
07/02/02   WISE                           QUARTER SIZE HAIL AT
                                          COEBURN. REPORTED BY
                                          SPOTTER.

GRC

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:54 PM EDTSevere Thunderstorm WarningMRXPolk51 min
Jul 2, 2:10 PM EDTSevere Thunderstorm WarningMRXMarion35 min
Jul 2, 2:15 PM EDTSevere Thunderstorm WarningMRXCarter45 min
Jul 2, 2:19 PM EDTSevere Thunderstorm WarningMRXHawkins, Sullivan41 min
Jul 2, 2:40 PM EDTSevere Thunderstorm WarningMRXBledsoe50 min
Jul 2, 3:09 PM EDTSevere Thunderstorm WarningMRXGreene, Washington51 min
Jul 2, 3:40 PM EDTSevere Thunderstorm WarningMRXHawkins50 min
Jul 2, 6:16 PM EDTSevere Thunderstorm WarningMRXCocke, Sevier44 min
Jul 2, 6:30 PM EDTSevere Thunderstorm WarningMRXJefferson45 min
Jul 2, 7:15 PM EDTSevere Thunderstorm WarningMRXKnox45 min
Jul 2, 7:35 PM EDTSevere Thunderstorm WarningMRXBlount40 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.